Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Test showed low platelet count. Is it due to b12 levels?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
i have a low platelet count of 0000 and my b12 level is 237 everthhing else came back normal. Can my b12 levels be causing my low platelet count.
Posted Tue, 8 Jan 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 11 hours later
Hello and thanks for the query.

It is very unlikely that your platelet count is related to your vitamin B12 level.

The most likely cause of your low platelet count is autoimmune. This is referred to as immune thrombocytopenic purpura.ITP causes your immune system to consume your platelets. The cost of this is not well understood.

There are several different treatments for this. If your doctor determines that this is what you have going on he might ask you to take a short course of steroid medication. The steroid medication helps decrease your immune system's consumption of your platelets.

Your doctor should review your platelets and your blood cells under the microscope. Again if he determines that you have ITP based on a review of your blood count as well as antibody levels then a course of steroid medications might help this resolved.

In some cases ITP can become chronic. This will require further discussion with your doctor.

Thanks again for sending your question. Please let me know if you have any additional concerns.

Dr. Robert
Above answer was peer-reviewed by
Follow-up: Test showed low platelet count. Is it due to b12 levels? 2 hours later
Do you think than that my low levels can be caused by my blood presure medication. My doctor put me on bystolic and amlodipine started about a year and half ago. Before this i never had a low blood platelet count. Please advise.
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for the additional question.

There is no strong data that would suggest that those medications would trigger a low platelet count.

As I mentioned earlier sometimes we never really know the obvious cause of this immune thrombocytopenia for low platelets related to autoimmune disorder.

Thanks again for sending your question. Please see your doctor and obtain a strong opinion from him or a referral to a hematologist.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor